The Serious Side Effects if Children Mortin Drug The Pennsylvania Superior Court recently announced that it would not rehear a case in which it upheld a $10 million verdict levied against Johnson & Johnson unit McNeill-PPC in a case involving a girl who suffered a severe allergic reaction after taking Children’s Motrin to treat a fever and cough.
McNeill filed for re-argument after a three-judge panel in July rejected the company’s arguments that there was no evidence that an omission on the warning label of the over-the-counter drug had led to the injuries the child suffered, Law360 reports.
The Tennessee child was three years old when her mother gave her Children’s Motrin for four days to treat a fever. The girl developed a rash and when the rash blistered, she was admitted to the hospital and later transferred to a Texas burn unit for treatment, according to court documents.
She was diagnosed with toxic epidermal necrolysis (TEN), an especially severe form of Stevens-Johnson syndrome, a severe skin reaction, Law360 reports.
Stevens-Johnson syndrome (SJS) is most often a severe reaction to a medicine
Stevens-Johnson syndrome (SJS) is most often a severe reaction to a medicine, according to WebMD. As the condition progresses, the skin blisters and peels off. Stevens-Johnson affects mucus membranes and blisters can form inside the body, making it hard to eat, swallow, and urinate.
It can affect internal organs and the eyes. WebMD says that more than one hundred drugs can cause Stevens-Johnson, including over-the-counter pain relievers such as acetaminophen (Tylenol), ibuprofen (Advil, Motrin) and naproxen sodium (Aleve), and prescription antibiotics and seizure medications.
The jury awarded the child, now a teenager, $10 million in compensatory damages, finding that the drug maker failed to adequately warn consumers of the risk of SJS/TEN from taking Children’s Motrin.
The girl’s mother testified at the trial that she would have stopped giving her daughter the medicine when she noticed the rash if the label had warned that this could be a sign of a possibly serious reaction, according to Law360.